Texas, 2025

Tornadoes and Flash Flooding in Texas, April 25 to 26, 2025

April 25 to 26, 2025 · NWS LUB · 17 events in 6 counties and zones

Low level atmospheric moisture continued to increase for another consecutive day across the South Plains and Rolling Plains of West Texas on the afternoon of the 25th. Numerous outflow boundaries, a dryline, and a cold front provided a focus for thunderstorm initiation during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Low level atmospheric moisture continued to increase for another consecutive day across the South Plains and Rolling Plains of West Texas on the afternoon of the 25th. Numerous outflow boundaries, a dryline, and a cold front provided a focus for thunderstorm initiation during the afternoon hours. Three rounds of severe storms affected the Texas South Plains region from the afternoon of the 25th to the early morning hours of the 26th. A supercell thunderstorm developed just east of the Muleshoe National Wildlife Refuge (Bailey County) late in the afternoon. As the storm moved slowly southeast, it produced at least one tornado that passed just north of the small community of Bula (Bailey County). This first tornado, which lofted copious amounts of dust, was well-documented by storm chasers, with numerous photos and videos of it before it dissipated in southwestern Lamb County. The supercell thunderstorm continued to produce periods of strong low-level rotation as it inched southeast into northern Hockley County. The storm may have spawned additional brief tornadoes based on radar data, but there was no confirmation of any additional tornadoes. However, the slow-moving supercell dropped massive amounts of rainfall, particularly in northeast Hockley County. This resulted in flash flooding around Anton and Smyer in Hockley County resulting in numerous roads becoming impassable. This same supercell thunderstorm also produced very large hail up to four inches in diameter. Severe storms continued through the rest of the evening into the morning hours on Saturday producing very large hail. Another supercell thunderstorm tracked from Bailey County across Lamb and Castro Counties. This storm produced at least one tornado that narrowly missed the towns of Springlake (Lamb County) and Hart (Castro County). A photograph taken by a storm chaser west of Hart is the only definitive evidence of a tornado as no wind damage was reported. Lastly, a small complex of storms moved slowly across the far southeastern Texas Panhandle early Saturday morning producing extensive flash flooding and numerous road closures. Localized rainfall amounts were estimated to be between four and five inches over northeastern Hall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 25, 1:11 PM CST, 1 hour 2 minutes earlier. Its key messages:

  • Severe thunderstorms are expected across a majority of the forecast area through late tonight, with very large to giant hail, damaging winds, and tornadoes possible.
  • Multiple rounds of thunderstorms this evening through tonight will result in a risk for flash flooding, and a Flood Watch is in effect for a majority of the region through Saturday morning.
  • Daily chances for storms, some severe, continue through Wednesday.
Area forecast discussion, Apr 25, 1:11 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
211 PM CDT Fri Apr 25 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...

 - Severe thunderstorms are expected across a majority of the
   forecast area through late tonight, with very large to giant
   hail, damaging winds, and tornadoes possible.

 - Multiple rounds of thunderstorms this evening through tonight
   will result in a risk for flash flooding, and a Flood Watch is
   in effect for a majority of the region through Saturday
   morning.

 - Daily chances for storms, some severe, continue through
   Wednesday.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 207 PM CDT Fri Apr 25 2025

Forecast remains on track for a potentially widespread severe
weather event across our region this afternoon through late tonight.
Early afternoon water vapor channel imagery depicts a progressive
shortwave ridge axis transiting eastward overhead, with flow aloft
already starting to back more southwesterly over eastern New Mexico
downstream of broad mid/upper level troughing over the desert
southwest. At the surface, visible satellite imagery and mesonet
observations highlight a plethora of surface boundaries draped over
the region, with two of the most notable observed along a rough line
from Muleshoe to Plainview to Floydada, and another more diffuse
boundary hugging the edge of the Caprock Escarpment. Enhanced low
level confluence along these boundaries will serve as the initial
driver for convective development over the next couple of hours,
with towering cu already observed over northern portions of the
South Plains at 1830z.

Model soundings depict an essentially uncapped environment across a
majority of our region today, which combined with the already
observed strong surface heating and ample boundary layer moisture
(surface dewpoints as high as the upper 60s off the Caprock) will
result in a relatively early start to thunderstorm activity this
afternoon. These initial storms are expected to be mainly discrete,
with robust development fueled by MLCAPE values of 2000-3000 J/kg.
Hodographs begin relatively straight over a majority of the region,
pointing to splitting supercells capable of very large to giant hail
along with damaging wind gusts through the early evening hours. Of
note, the tornado potential is forecast to steadily increase through
the course of the evening in tandem with an increase in low level
shear as backed ESE surface flow continues to strengthen. At this
point, it appears that any cell that remains discrete will be
capable of producing a tornado, with the risk maximized in the
vicinity of the aforementioned surface boundaries. Of note, most hi-
res guidance is in fairly good agreement depicting a mainly discrete
storm more through early evening.

In general, we expect storm mode to transition to a more
multicellular form as the evening goes on. Large scale forcing for
ascent, while still relatively weak, is expected to increase near
and after sunset as modest midlevel height falls overspread the
region from the west in the wake of the departing shortwave ridge
axis. This should result in an overall expansion of storm coverage
heading into the evening, with multicellular storm mode and perhaps
a loosely organized MCS taking shape by late evening. A surface
front currently in the I-40 vicinity at 18z will shift southward and
looks likely to stall squarely over the South Plains region late
tonight. Combined with more coherent large scale forcing as well as
fairly strong southeasterly low level flow and positive theta-e
advection intersecting the front, this points to a potential of
several clusters of training thunderstorms overnight, with the
general threat tonight transitioning towards flash flooding. Given
the progged elongated instability profiles and PWATs running 200-
300% of climatological normals, flash flooding will be possible this
evening through late tonight with a Flood Watch consequently in
effect for a majority of the region until Saturday morning. Hi-res
ensemble guidance highlights a broad area of 1 to 3 inches of total
rainfall, with some localized areas of 4+ inches possible,
especially off the Caprock.

The expected continuation of thunderstorms through most of the
overnight results in a low confidence forecast for Saturday. The
convectively overturned atmosphere will likely struggle to recover
especially given morning low cloud cover, but with ensemble
consensus still pointing to the potential for additional
thunderstorm activity, will maintain the high blended PoPs through
most of Saturday for the time being.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 207 PM CDT Fri Apr 25 2025

Active weather will continue through next week although details will
be lacking until closer to each afternoon. Precipitation chances are
expected for most of next week with the greatest chances Tuesday
into Wednesday. Upper level pattern shows flow becoming
southwesterly as the ridging over head gets pushed east as a low
pressure tracks over the southern Rockies towards the Central Plains
on Sunday. Precipitation chances continue Sunday although, the
strong southwesterly aloft will lead to strong capping Sunday
afternoon preventing any convection development. By monday, models
show the upper low transitioning to a positively tilted trough with
the base over Baja California. this trough will aid in pushing a
Pacific front through the region overtaking the dryline that has
been lingering all week. Another cold front is progged to track
southward through the region Tuesday. The trough should slowly move
east through mid-week keeping southwesterly flow aloft. By the end
of the week, the trough should track across the Central Plains and
away from the region. ECMWF and GFS are in agreement with a Rex
Block setting up over the western CONUS by Thursday while another
front is progged to move through the region Friday. Temperatures
remain warm in the 80s to 90s for Sunday and Monday but will cool to
near or slightly above seasonal normal Tuesday through the rest of
the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Fri Apr 25 2025

Scattered TSRA are expected to develop west of the terminals by
the middle of this afternoon, with convective activity expected
to expand in coverage, shift eastward, and affect all terminals
this evening. TSRA with strong/erratic wind gusts, heavy rain, and
large hail are expected to approach and move over the TAF sites
after 00z through approximately 06z, after which coverage and
intensity of convection is expected to decrease. Have gone with a
pessimistic TAF set given the expected widespread nature of
convection, and frequent amendments should be expected. After TS
exit the region, MVFR CIGs are expected to prevail through the end
of this TAF period.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for TXZ021>026-028>032-
034>038-041>044.

&&

SHORT TERM...30
LONG TERM....10
AVIATION...30
Hazardous weather outlook, Apr 25, 12:59 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
159 PM CDT Fri Apr 25 2025

TXZ021>044-261900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
159 PM CDT Fri Apr 25 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A Tornado Watch is in effect through 10 PM for the South Plains, far
southern Texas Panhandle, and the central and northern South Plains.

Severe thunderstorms are expected to develop this afternoon
initially near the Texas-New Mexico state line and across portions
of the Rolling Plains. Storms will then expand in coverage across the
rest of the Caprock and move slowly southeastward across the entire
area this evening through tonight.

All severe hazards will be possible with these storms, including
very large or giant hail near softball size or larger, damaging wind
gusts up to 75 mph, and tornadoes. Heavy rainfall is also likely
within severe storms, and a threat for flash flooding will exist
from
late this afternoon through the overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Daily chances for thunderstorms, including severe weather, will
continue each afternoon from Saturday through Wednesday. Heavy rain
and flooding are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Cannon AFB radar (KFDX), 99 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 tornado, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Bailey

When
April 25, 2:13 PM CST
Where
Bailey County, 0.55 mi WSW of Baileyboro
Measured
2.5 in hail
Reported by
Public
Coordinates
34.028, -102.829

A report on mPing indicated tennis ball size hail west of Needmore. No damage was reported.

Tornado, Bailey

When
April 25, 2:56 PM CST to 3:01 PM CST
Where
Bailey County, 1.81 mi N of Bula to 2.09 mi ENE of Bula
Rating
EFU
Path length
2.05 mi
Path width
300 yd
Continued into
Lamb, Tx (LUB)
Reported by
Storm Chaser
Coordinates
33.946, -102.647

Numerous storm chasers and Texas Tech University researchers observed a large dusty tornado that tracked from eastern Bailey County into western Lamb County. The tornado became multi-vortex for a short time, then became occluded toward the end of its life cycle. Several small gustnadoes were also observed along the rear-flank gust front. No reports of damage were received.

Tornado, Lamb

When
April 25, 3:01 PM CST to 3:24 PM CST
Where
Lamb County, 3.51 mi SSW of Friendship to 3.26 mi WSW of Beck
Rating
EFU
Path length
2.24 mi
Path width
300 yd
Reported by
Storm Chaser
Coordinates
33.931, -102.616

Numerous storm chasers and Texas Tech University researchers observed a large dusty tornado that tracked from eastern Bailey County into western Lamb County. The tornado became multi-vortex for a short time, then became occluded toward the end of its life cycle. Several small gustnadoes were also observed along the rear-flank gust front. No reports of damage were received.

Thunderstorm Wind, Lamb

When
April 25, 3:41 PM CST
Where
Lamb County, 3.69 mi SW of Beck
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.911, -102.574

A power pole was bent over due to severe thunderstorm winds.

Hail, Lamb

When
April 25, 3:43 PM CST to 4:05 PM CST
Where
Lamb County, 4.52 mi WSW of Littlefield Muni Arp to Littlefield
Measured
4 in hail
Reported by
Law Enforcement
Coordinates
33.903, -102.456

Several reports were received of a swath of hail from approximately seven miles west of Littlefield into the town of Littlefield. The size of hail ranged from quarter size to as much as four inches in diameter. No damage was reported.

Hail, Lamb

When
April 25, 4:52 PM CST
Where
Lamb County, 2.89 mi SSE of Bainer
Measured
2.5 in hail
Reported by
Social Media
Coordinates
33.841, -102.213

A photograph on social media showed tennis ball size hail between Littlefield and Anton along US Highway 84. No damage was reported.

Hail, Hockley

When
April 25, 5:21 PM CST
Where
Hockley County, Roundup
Measured
1.5 in hail
Reported by
Public
Coordinates
33.770, -102.100

A report from mPing indicated ping pong ball size hail near Roundup.

Hail, Hockley

When
April 25, 5:36 PM CST to 7:20 PM CST
Where
Hockley County, 3.54 mi N of Smyer to 7 mi NE of Smyer
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
33.631, -102.175

A nearly stationary supercell over northeastern Hockley County generated severe size hail for nearly two hours. Numerous reports were received from the public and storm chasers of hail ranging in size from quarters to baseball size. No damage was reported from the hail.

Flash Flood, Hockley

When
April 25, 6:00 PM CST to April 26, 2:00 AM CST
Where
Hockley County, 3.98 mi W of Anton to 3.88 mi NE of Opdyke
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.825, -102.239

A nearly stationary supercell thunderstorm dropped torrential rainfall in northeastern Hockley County. A West Texas Mesonet station six miles south of Anton recorded 5.83 inches of rain, with WSR-88D MRMS rainfall estimates of six to eight inches. Numerous roads in this area were flooded and impassible for several days with vehicles reported stranded.

Hail, Bailey

When
April 25, 8:12 PM CST to 8:20 PM CST
Where
Bailey County, Muleshoe
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
34.220, -102.730

Local broadcast media relayed a report and an NWS cooperative weather observer observed golf ball size hail in Muleshoe.

Thunderstorm Wind, Hockley

When
April 25, 8:50 PM CST to 8:57 PM CST
Where
Hockley County, 6 mi S of Anton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.733, -102.170

A Texas Tech University West Texas mesonet site near Anton measured severe wind gusts from 2050 CST through 2057 CST. A peak wind gust of 64 mph was measured at 2057 CST.

Hail, Bailey

When
April 25, 10:44 PM CST
Where
Bailey County, 0.92 mi W of Fairview
Measured
2 in hail
Reported by
Public
Coordinates
34.102, -102.636

A public report was received of two inch size hail west of Sudan in Bailey County. No damage was reported.

Hail, Lamb

When
April 26, 12:05 AM CST to 12:15 AM CST
Where
Lamb County, Earth to 2 mi W of Springlake
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.230, -102.400

A swath of hail was observed along US Highway 70 between Springlake and Earth ranging in size from pennies to ping pong ball size. Significant hail damage was observed to vehicles in and around Earth.

Tornado, Lamb

When
April 26, 12:28 AM CST to 1:23 AM CST
Where
Lamb County, 2.27 mi WSW of Circle to 7.33 mi NE of Springlake
Rating
EFU
Path length
10.49 mi
Path width
440 yd
Continued into
Castro, Tx (LUB)
Reported by
Storm Chaser
Coordinates
34.166, -102.266

A long lived supercell tracked from Bailey County into Lamb County and then into Castro County producing periodic severe hail and a tornado from Lamb County into Castro County. Several funnel and tornado reports were received early in the morning of the 26th as WSR-88D data showed increasing and tightening low-level circulation east of Springlake. A photograph of a wedge-type tornado was taken by a storm chaser at 0135 CST southwest of Hart. No reports of damage were received.

Tornado, Castro

When
April 26, 1:23 AM CST to 1:44 AM CST
Where
Castro County, 5.23 mi ESE of Sunnyside to 1.43 mi SW of Ross
Rating
EFU
Path length
6.65 mi
Path width
440 yd
Reported by
Storm Chaser
Coordinates
34.313, -102.220

A long lived supercell tracked from Bailey County into Lamb County and then into Castro County producing periodic severe hail and a tornado from Lamb County into Castro County. Several funnel and tornado reports were received early in the morning of the 26th as WSR-88D data showed increasing and tightening low-level circulation east of Springlake. A photograph of a wedge-type tornado was taken by a storm chaser at 0135 CST southwest of Hart. No reports of damage were received.

Flash Flood, Hall

When
April 26, 3:00 AM CST to 11:00 AM CST
Where
Hall County, 4.75 mi SW of Turkey to 5 mi SSE of Hulver
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
34.358, -100.946

Several slow moving thunderstorms trained over Hall and Childress Counties early in the morning on the 26th. WSR-88D MRMS rainfall was estimated between two to four inches over a widespread area with localized areas between four and five inches in northeastern Hall County. Numerous roads were closed or impassable in Hall and Childress Counties including US Highway 287 between Memphis and Estelline and Texas State Highway 256 between Memphis and Lakeview. One vehicle accident was reported on Texas State Highway 86 northeast of Turkey. The Prairie Dog Town Fork of the Red River filled its|banks between Estelline and Childress briefly reaching minor flood stage at the Childress 10N river gage.

Flash Flood, Childress

When
April 26, 3:00 AM CST to 11:00 AM CST
Where
Childress County, 15.23 mi W of Loco to 4.94 mi W of Tell
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
34.748, -100.416

Several slow moving thunderstorms trained over Hall and Childress Counties early in the morning on the 26th. WSR-88D MRMS rainfall was estimated between two to four inches over a widespread area with localized areas between four and five inches in northeastern Hall County. Numerous roads were closed or impassable in Hall and Childress Counties including US Highway 287 between Memphis and Estelline and Texas State Highway 256 between Memphis and Lakeview. One vehicle accident was reported on Texas State Highway 86 northeast of Turkey. The Prairie Dog Town Fork of the Red River filled its banks between Estelline and Childress briefly reaching minor flood stage at the Childress 10N river gage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244663, 1244971, 1244972, 1244865, 1244668, 1244867, 1244887, 1244888, 1245011, 1244890, 1244891, 1244892, 1244930, 1244988, 1244989, 1245028, 1245029.